North Dakota, 2011

Flash Flood and Heavy Rain in North Dakota, May 30, 2011

May 30, 2011 · NWS BIS · 2 events in 1 county or zone

Slow moving and redeveloping thunderstorms brought heavy rainfall to portions of north central North Dakota May 30th. Flash flooding conditions occurred across central Ward County, including the city of Minot, due to the heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Slow moving and redeveloping thunderstorms brought heavy rainfall to portions of north central North Dakota May 30th. Flash flooding conditions occurred across central Ward County, including the city of Minot, due to the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, May 29, 11:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT MON MAY 30 2011

.UPDATE...LOWERED POPS IN THE SOUTHEAST COUNTIES. EXTENDED SLIGHT
CHANCE OF TSTMS TO SOUTHWEST CORNER. NO OTHER CHANGES.

&&

.DISCUSSION...MID LEVEL CAPE CONTINUES TO SHOW STABILITY ACROSS
THE STATE ALTHOUGH LIGHTNING DETECTION SHOWS A LINE OF
THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA MOVING NORTH.
THUNDERSTORMS WILL ENTER STABLE AIR MASS AND SHOULD DISSIPATE...BUT
INSTABILITY LIKELY TO EXTEND NORTH WITH TIME SO WILL EXTEND SLIGHT
CHANCE OF TSTMS TO THE SOUTHWEST. IN THE SOUTHEAST
COUNTIES...APPEARS FAIRLY STABLE AT THIS TIME AND HAVE DROPPED
POPS TO THE CHANCE CATEGORY. THUNDERSTORMS IN SOUTHEAST SOUTH
DAKOTA ARE MOVING NORTH...BUT WILL TAKE SEVERAL HOURS TO REACH THE
STATE LINE. REST OF THE FORECAST LOOKS OK.

&&

.AVIATION...VFR-MVFR CIGS PERSIST ACROSS WESTERN AND CENTRAL ND
AS MOISTURE CONTINUES TO LIFT AHEAD OF DEVELOPING LOW PRESSURE. AS
THE MOISTURE INCREASES...EXPECT PRECIP PRESENT IN WESTERN ND TO
GRADUALLY SPREAD OVER THE ALL THE TAF SITES THROUGH THE MORNING.
VISIBILITIES ARE EXPECTED TO DECREASE AS WELL...WITH KDIK EXPECTED
TO DROP INTO THE MVFR CATEGORY. THE SFC PRESSURE GRADIENT IS
EXPECTED TO TIGHTEN ALSO AS THE LOW DEEPENS...THUS EXPECT WINDS TO
INCREASE BY 12Z ACROSS MOST OF THE AREA...AND GUSTS CAN BE
EXPECTED GENERALLY FROM 20-30 KTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ001>004-009>012-
017>019-021-031>033-040-041-043-044.

HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
NDZ001>003-009>011-017>023-025-031>037-040>048-050-051.

&&

TSW
Hazardous weather outlook, May 29, 2:50 PM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT SUN MAY 29 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
350 PM CDT SUN MAY 29 2011 /250 PM MDT SUN MAY 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT ACROSS THE COUNTY WARNING AREA.

HEAVY RAIN IS POSSIBLE TONIGHT...AND A FLOOD WATCH HAS BEEN
ISSUED FOR WESTERN AND NORTH CENTRAL NORTH DAKOTA TONIGHT THROUGH
TUESDAY EVENING.

PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS OVER SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA OVERNIGHT. A FEW STRONGER STORMS ARE
POSSIBLE WITH LARGE HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN IS POSSIBLE MONDAY THROUGH TUESDAY AFTERNOON...AND A
FLOOD WATCH HAS BEEN ISSUED FOR WESTERN AND NORTH CENTRAL NORTH
DAKOTA FOR THIS TIME FRAME. STRONG WINDS ARE ALSO FORECAST ACROSS
MUCH OF WESTERN AND CENTRAL NORTH DAKOTA ON TUESDAY. A HIGH WIND
WATCH IS IN EFFECT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL
AMOUNTS...FLOODING...AND ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Ward

When
May 30, 12:00 AM CST to 6:00 PM CST
Where
Ward County, Minot
Reported by
ASOS
Coordinates
48.230, -101.280

Over two inches of rain fell over an 18 hour period. Much of this rain fell during the afternoon.

Flash Flood, Ward

When
May 30, 3:30 PM CST to 6:00 PM CST
Where
Ward County, 4.18 mi NNW of Surrey to 5.37 mi NE of Burlington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Mesonet
Coordinates
48.283, -101.173

Heavy rain resulted in flash flooding conditions in the city of Minot during the late afternoon.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304102, 304104.